Arizona, 2009

Flood in Arizona, May 22, 2009

May 22, 2009 · NWS FGZ · 1 event in 1 county or zone

Heavy rain from a thunderstorm caused flash flooding south of Leupp.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGZ wrote it up.

Heavy rain from a thunderstorm caused flash flooding south of Leupp.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before the first event at May 22, 3:08 PM MST, 3 hours 7 minutes earlier.

Area forecast discussion, May 22, 3:08 PM MST, 3 hours 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
308 PM MST FRI MAY 22 2009

.SYNOPSIS...AN AREA OF LOW PRESSURE WILL PRODUCE SHOWERS AND
THUNDERSTORMS...ALONG WITH COOL TEMPERATURES...FOR THE NEXT SEVERAL
DAYS ACROSS NORTHERN ARIZONA. A GRADUAL DRYING AND WARMING TREND IS
EXPECTED MEMORIAL DAY THROUGH NEXT WEEK. HOWEVER...LIMITED MOISTURE
AND A SLIGHT CHANCE OF PRECIPITATION WILL REMAIN THROUGH FRIDAY.

&&
.DISCUSSION...SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS
CONTINUE OVER NORTHERN ARIZONA THIS AFTERNOON WITH LOCALLY HEAVY
RAIN. THE HEAVIEST RAINFALL RATES HAVE APPROACHED AN INCH AN HOUR.

WV IMAGERY SHOWED THE LOW PRESSURE AREA OVER NORTHERN SONORA AND
SOUTHERN ARIZONA THIS AFTERNOON. THE CIRCULATION AROUND THE LOW
CREATED A NORTHERNLY MOVEMENT OF THE STORMS EAST OF FLAGSTAFF WHILE
STORMS OVER YAVAPAI COUNTY SHOWED VERY LITTLE MOVEMENT.

THE LOW IS FORECAST TO MOVE NORTH AND EAST OF ARIZONA BY SUNDAY
AFTERNOON. THIS WILL SLOWLY SHIFT THE MOISTURE EASTWARD AND WILL
BRING A DOWNWARD TREND IN CONVECTIVE ACTIVITY SUNDAY EVENING AND
WILL CONTINUE INTO MIDWEEK.

DAYTIME TEMPERATURES WILL BE ABOUT 8 TO 10 DEGREES BELOW AVERAGE ON
SATURDAY. TEMPERATURES WILL WARM ABOUT 4 TO 6 DEGREES ON
SATURDAY...AND THEN RETURN TO SEASONABLE READINGS BY MID WEEK.

HOLIDAY TRAVELERS TO THE HIGH COUNTRY SHOULD BE PREPARED FOR COOL
TEMPERATURES...RAINY CONDITIONS...AND MUDDY FOREST SERVICE ROADS FOR
THE NEXT FEW DAYS.

&&

.AVIATION...FOR THE 00Z PACKAGE...BKN-OVC CLOUD COVER WITH BASES AT
OR ABOVE 10 KFT MSL WILL CONTINUE OVER NORTHERN ARIZONA FOR THE NEXT
12 HOURS. SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS WILL
CONTINUE THROUGH THE DAY WITH AREAS OF MVFR AND ISOLATED IFR CIGS
AND VSBYS OVER NORTHERN ARIZONA THROUGH 07Z SAT.  AVIATION
DISCUSSION NOT UPDATED FOR AMENDMENTS.

&&

.FIRE WEATHER...FOR TONIGHT...AN UPPER LEVEL LOW PRESSURE SYSTEM
CENTERED OVER SOUTHEAST ARIZONA WILL KEEP DEEP MOISTURE OVER OUR
STATE. SHOWERS AND THUNDERSTORMS WITH WETTING RAINS ARE EXPECTED TO
CONTINUE THROUGH MIDNIGHT TONIGHT. ON SATURDAY AND SUNDAY...THE
UPPER LOW SHOULD BEGIN MOVING SLOWLY EASTWARD. MOISTURE WILL LINGER
OVER THE NORTHLAND WITH SCATTERED SHOWERS AND THUNDERSTORMS
CONTINUING.

MONDAY THROUGH WEDNESDAY...THE WEAK AREA OF LOW PRESSURE WILL BE EAST
OF ARIZONA....WITH A DRYING WESTERLY FLOW ALOFT. ENOUGH MID LEVEL
MOISTURE WILL LINGER FOR A CHANCE OF AFTERNOON SHOWERS AND
THUNDERSTORMS. MINIMUM RELATIVE HUMIDITIES SHOULD FALL TO THE 15-25
PERCENT RANGE THROUGH THE PERIOD...WITH SOUTH TO SOUTHWEST WINDS OF
10 TO 15 MPH IN THE AFTERNOON.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...NONE.

&&

PUBLIC.....................MAS
AVIATION/FIRE WEATHER......JVC

VISIT WEATHER.GOV/FLAGSTAFF FOR NORTHERN ARIZONA WEATHER INFORMATION.
Hazardous weather outlook, May 22, 3:35 PM MST, 2 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
335 PM MST FRI MAY 22 2009

AZZ004>018-037>040-231300-
KAIBAB PLATEAU-MARBLE AND GLEN CANYONS-GRAND CANYON COUNTRY-
COCONINO PLATEAU-YAVAPAI COUNTY MOUNTAINS-
NORTHEAST PLATEAUS AND MESAS HWY 264 NORTHWARD-CHINLE VALLEY-
CHUSKA MOUNTAINS AND DEFIANCE PLATEAU-
LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY-
LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY-
LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY-
WESTERN MOGOLLON RIM-EASTERN MOGOLLON RIM-WHITE MOUNTAINS-
NORTHERN GILA COUNTY-YAVAPAI COUNTY VALLEYS AND BASINS-
OAK CREEK AND SYCAMORE CANYONS-BLACK MESA AREA-
NORTHEAST PLATEAUS AND MESAS SOUTH OF HWY 264-
335 PM MST FRI MAY 22 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
ARIZONA...NORTH CENTRAL ARIZONA...NORTHEAST ARIZONA AND WEST
CENTRAL ARIZONA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS WILL CONTINUE DEVELOP
THIS AFTERNOON. STORMS WILL BE MOST COMMON ALONG AND NORTH OF THE
MOGOLLON RIM. SOME STORMS WILL CONTAIN HEAVY RAIN AND MAY CAUSE
LOCAL FLOODING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

A MOIST AND UNSTABLE WEATHER SYSTEM WILL CONTINUE OVER ARIZONA
THROUGH MEMORIAL DAY. EXPECT SCATTERED TO WIDESPREAD SHOWERS AND
THUNDERSTORMS EACH DAY...SOME STORMS WILL CONTAIN HEAVY RAIN...AND
MAINLY SMALL HAIL.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Local storm report, May 22, 3:39 PM MST, 2 hours 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
339 PM MST FRI MAY 22 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0930 AM     FLASH FLOOD      PAGE                    36.90N 111.46W
05/22/2009                   COCONINO           AZ   LAW ENFORCEMENT

            ADDITIONAL HEAVY RAIN FALLING BETWEEN 900 AND 1000 AM MST
            CAUSED SIGNIFICANT FLOODING IN AND AROUND THE CITY OF
            PAGE. SEVERAL ROADS TEMPORARY CLOSED...WITH STREET
            FLOODING IN MUCH OF THE CITY.

&&

BAK

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Coconino

When
May 22, 6:15 PM MST to 8:15 PM MST
Where
Coconino County, 5.56 mi S of Leupp to 6.05 mi ENE of Meteor City
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
35.200, -110.960

Flash flooding from heavy rain covered parts of Highway 99 between 6 and 11 miles south of Leupp.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2009Every state in 2009This day in weather historyWarnings in Arizona, May 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 170393.